Could tadalafil be causing a patient to feel dizzy?
RA, a 51-year-old male, stops by your pharmacy to pick up a refill for tadalafil (Cialis). “Now I have everything I need for my New Year’s festivities,” he jokes, while you smile uncomfortably.
Several days later, he calls and asks if the tadalafil could be causing dizziness, especially when standing up.
Mystery: Is tadalafil causing RA’s dizziness?
Solution: There is usually more to the story. RA happens to mention that he has been attending a lot of holiday and New Year events lately, with open bars that he has enjoyed.
Tadalafil alone only resulted in 1% of patients reporting dizziness compared to 0.5% of placebo.1
Both alcohol and tadalafil, a PDE5 inhibitor, are mild vasodilators. When used in combination, blood pressure lowering effects may be increased. A large consumption of alcohol in combination with tadalafil can increase the risk of orthostatic symptoms, such as increased heart rate, dizziness, headache, and decreased standing blood pressure.
It is important to counsel patients to avoid large quantities of alcohol while taking tadalafil.
It is also worth noting that when sildenafil (Viagra) was studied at 50 mg in combination with alcohol—100 mg dose was not evaluated with alcohol—there were no reports of orthostatic hypotension or dizziness.2
Also, when vardenafil (Levitra) was studied at 20 mg in combination with alcohol, this drug did not potentiate the hypotensive effect of alcohol.3
Furthermore, avanafil (Stendra) is reported to potentiate the hypotensive effects of alcohol. The package insert states that avanafil in combination with substantial alcohol can lead to orthostatic signs and symptoms: increased heart rate, decreased standing blood pressure, dizziness, and headache.4